Winter Storm, Darke
- When
- December 22, 8:20 AM EST to 9:20 AM EST
- Where
- Darke forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
A surface and upper level low pressure center tracked northeast across the Ohio Valley on Wednesday, December 22nd and exited the region on the 23rd. A swath of heavy snow cut through southeast Indiana and into the Miami Valley of Ohio.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A surface and upper level low pressure center tracked northeast across the Ohio Valley on Wednesday, December 22nd and exited the region on the 23rd. A swath of heavy snow cut through southeast Indiana and into the Miami Valley of Ohio. 24 hour storm totals in this narrow band exceeded 2 feet in Preble and Darke counties. Snowfall totals of 20 inches or more were found along a line generally running from Eaton to Greenville, Piqua, Sidney, and Bellefontaine. Along and west of the I-71 corridor between Cincinnati and Columbus...over 8 inches of snow fell. East of this line, warm air infiltrated the lower layers of the atmosphere and brought periods of freezing rain and sleet during the evening and overnight hours. A quarter inch or more of ice occurred along a line from Batavia to Hillsboro, to Circleville and Newark. Several communities in south central and central Ohio were crippled by power outages. Up to 236,000 electric customers were without power for several hours, some lasting up to a week before it was restored. At one point in time, 90% of Highland county was without power, and parts of Adams county were without water for a week. The Ohio Insurance Agency estimated the damage to all of Ohio from this storm to be on the order of 85 million dollars, including over 25 million dollars in property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 22, 6:45 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
645 AM EST WED DEC 22 2004
AVIATION (12Z-12Z)...
MAJOR WINTER STORM IS MAKING IT PRESENCE FELT. -FZRA IS OCCURRING
AT ILN CVG AND LUK...WITH -SN STARTING AT COLDER DAY. LIGHT MIXED
PRECIP IS OCCURRING FARTHER EAST AT CMH AND LCK. COLDER AIR PUSHING
SOUTHEAST FROM IOWA WILL CHANGE PRECIP TO ALL SNOW AT DAY ILN LUK
AND CVG EARLY TODAY. BAND OF MODERATE SNOW STRETCHING FROM SOUTHERN
MISSOURI THROUGH WESTERN OHIO IS PROPAGATING EASTWARD AND IT WILL
SOON INFLUENCE WESTERN TAF SITES. THREAT FOR FZRA AND PL WILL
CONTINUE AT LEAST UNTIL 00Z AT CMH AND LCK WITH WARMER AIR BEING
ENTRAINED THERE.
PRECIP WILL INTENSIFY AS THE TROF DEEPENS...CLOSES OFF AND
MOVES TO EASTERN OHIO BY THURSDAY MORNING. PRECIP IS EXPECTED
THROUGH THE FORECAST.
IMPACT TO AVIATION WILL BE SIGNIFICANT AS VISIBILITIES WILL FALL AS
LOW AS VERY LOW IFR...CEILINGS TO LOW IFR. WINDS WILL PICK UP BY
THE END OF THE FORECAST AS THE LOW CRANKS UP...WITH BLOWING SNOW
BEING THE RESULT.
&&
.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
THE STAGE IS SET FOR A MAJOR WINTER STORM. LATEST SFC MAP SHWS
THAT FRONTAL BOUNDARY HAS SLIPPED TO A PSN ALONG I-71. THIS BNDRY
WL CONT TO SLIP E INTO SE OH BY AFTN. MODEL SOLN/S HAVE COME INTO
CLOSER AGREEMENT WITH LWR MS VLY SFC WAVE TRACKING NR ALONG THIS
BNDRY TO A PSN OVER SE OH BY 12Z THU.
ISENTROPIC LIFT TO CONT THRU THE DAY AS THERMAL PROFILE
COOLS. 290-295K SFCS SHOW LIFT INCREASING TONIGHT WITH 45-5OKT
FLO BECOMING MORE ORTHOGONAL AROUND 06Z. AXIS OF STG FRONTOGENESIS
AND 7H DEFORMATION INTO NW HALF OF CWA THIS EVENING. BEST LIFT
EXPECTED BTWN 00Z AND 06Z AND THIS IS COUPLED WITH FAVORABLE
AXIS FOR DENDRITIC CRYSTAL GROWTH MAXIMIZING SNOWFALL. EXPECT
SNOW TO BECOME HEAVY THIS EVENING FROM E CNTRL INDIANA THRU W CNTRL
OH. THERMAL FIELDS SUGGEST THAT RAIN SNOW LINE WHICH SETS UP CLOSE
TO AFOREMENTIONED BNDRY SLIPS SLOWLY EAST AS CAA COMMENCES. GIVEN
STG LIFT AND THERMAL FIELDS...HAVE INCREASED SNOW AMOUNTS TO STORM
TOTALS OF 10 TO 15 INCHES ACRS THE NW PTN OF FA (AOH, DAY,
RICHMOND) AND 8-12 INCHES (CVG, ILN) AND 6 -10 INCHES IN CMH
WHERE WARM AIR ALOFT WL ALLOW FOR MORE MIXING WITH SLEET AS 8H LO
APPROACHES TNGT. IN SE OH/NE KY EXPECT MAINLY RAIN TODAY WITH A
TRANSITION LATE AND THEN ONLY AN INCH OR TWO TNGT AND ANOTHER
INCH OR TWO THU. THEREFORE...HAVE ISSUED A WINTER ADVSY IN THIS
LOCATION.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 345 AM EST TUE DEC 21 2004
LONG TERM (FRIDAY THROUGH TUESDAY)...
THE EXTENDED FCST WILL BE UNEVENTFUL THROUGH THE PERIOD. AN ARCTIC
RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD INTO THE OHIO VLY ON
FRIDAY...SETTLING ACRS THE OHIO VLY FRIDAY NIGHT INTO SATURDAY.
WITH ANTICIPATED SNOW COVER...HAVE GONE COLDER THAN GUIDANCE FOR
HIGHS/LOWS FRIDAY AND SATURDAY. LOWS FRIDAY NIGHT WILL LIKELY RANGE
FROM ZERO TO 10 BELOW ZERO. SO ALTHOUGH IT WILL BE A DRY
CHRISTMAS...THOSE WHO RECEIVE SNOW COVER WILL HAVE IT TO ENJOY FOR
THE HOLIDAY.
ARCTIC HIGH PRESSURE BEGINS TO MOVE OFF TO THE EAST SATURDAY NIGHT
INTO SUNDAY...ALLOWING FOR A RETURN SOUTHERLY FLOW. AT THE SAME
TIME...THE UPR LVL FLOW PATTERN TRANSITIONS FROM A TROF OVER THE
NERN UNITED STATES TO A MID LVL RIDGE OVER THE ERN UNITED STATES FOR
THE BEGINNING OF NEXT WEEK. THIS SPELLS A GRADUAL WARMING TREND
SUNDAY THROUGH TUESDAY. AGAIN...WITH ANTICIPATED SNOW COVER...THIS
SHOULD MITIGATE THE HIGH AND LOW TEMPS THROUGH THE PERIOD...SO
GENERALLY HAVE GONE COLDER THAN GUIDANCE. HOWEVER...TEMPS SHOULD
WARM UP INTO THE 40S BY TUESDAY. THE NEXT CHC OF PCPN IS EXPECTED
LATE TUESDAY NIGHT AS A COLD FRONT APCHES THE FCST AREA FROM THE NW.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING FOR ZONES OHZ026-035-034-042>046-
051>056-060>064-070>072-077>080 THROUGH THURSDAY.
...WINTER WEATHER ADVISORY FOR ZONES OHZ065-073-074-081-082-
088 TONIGHT THROUGH THURSDAY AFTERNOON.
IN...WINTER STORM WARNING FOR ZONES INZ050-058-059-066-073>075-
091 THROUGH THURSDAY.
KY...WINTER STORM WARNING FOR ZONES KYZ089>097 THROUGH THURSDAY.
...WINTER WEATHER ADVISORY FOR ZONES KYZ098>100 TONIGHT THROUGH
THURSDAY AFTERNOON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 533 AM EST WED DEC 22 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-231032- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 533 AM EST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A POWERFUL WINTER STORM WILL DUMP SIGNIFICANT AMOUNTS OF SNOW...SLEET AND FREEZING RAIN TODAY AND TONIGHT. WINDS WILL INCREASE TONIGHT WHEN THE STORM STRENGTHENS...CAUSING CONSIDERABLE BLOWING AND DRIFTING SNOW. THIS STORM WILL RESULT IN EXTREMELY HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW...POSSIBLY MIXED WITH SLEET AND FREEZING RAIN...WILL CONTINUE ON THURSDAY. SOME ADDITIONAL ACCUMULATION IS EXPECTED...ALONG WITH BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTER REPORTS WILL BE NEEDED.
The national radar mosaic for the moment the first event began.
29 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431990, 5432071, 5432072, 5432073, 5432074, 5432075, 5432076, 5432077, 5432078, 5432079, 5432080, 5432081, 5432082, 5432083, 5432084, 5432085, 5432086, 5432087, 5432088, 5432089, 5432090, 5432091, 5432092, 5432093, 5432094, 5432095, 5432096, 5432097, 5432098.